|Dropping CD4 Cause for concern?
Jul 7, 2009
I was diagnosed December of 2007. At that time CD4 was 11 and viral load astronomically high. At time of diagnosis I had valley fever and shinges. Immediately after beginning epzicom, lexiva and norvir viral load was undetectable. CD4 slowly climbed to high of 254. In April of this year CD4 was down to 225 and VL undetectable, in June CD4 210 vl undetectable. Why the drop, can I do anything differently? I am still on same meds, also take diflucan and valtrex plus cholesterol/trigliceride meds. Is this typical or should I be asking Dr. about medication change?
Response from Dr. Sherer
It appears from your results that you are doing everything that is within your power to do - i.e. taking your medications exactly as prescribed - to maximize the likelihood of a good outcome with your medications, because your viral load is still undetectable, and your regimen is fully suppressing the virus. It is common for people who start with very low CD4 cell counts to plateau after a rise of 150-200 CD4 cells. You should not mistake a leveling of your CD4 cells, which this may represent, for a significant decline in your CD4 cells.
It's not clear from your results that you have actually had a significant drop in your CD4 cell count. The natural variability of the CD4 cell test allows for a 15% variance from test to test, i.e. for a value of 254 (your peak value), a drop to 225 does not represent a significant decline, since the lower threshold for significance would be 216 cells (15% of 254 is 38, and 254-38=216). I would interpret the second value as similar to the first, and then I would look at the trend over time in the CD4 cell percentage.
You can ask your doctor to look at the CD4 percentage for the above values. The CD4 percentage should vary by >3% in the setting of a significant increase or decline. If your percentage did NOT decline, then you may have had, for an unrelated reason, a decline in your total lymphocyte count, rather than the CD4 cells. You and your doctor may be able to think of reasons for a temporary decline in your total lymphocyte count, such as a viral infection, a drug that can lower blood cell counts, an immunization, or other causes.
You certainly are right to ask these questions of your doctor, and I encourage you to take this web response with you. He or she may have other important information about your situation that I lack. But my advice to you is not to leap too soon to a change in your medication regimen; you want to be sure that this one is not working properly for you before you do that, and the evidence that you have provided suggests that the medication is working very well for you.
Undetectable Viral Load with Decreasing CD4 count but improving CD4%
- How Long Can The Hiv Virus Live In The Heat?
- Does Hiv Cause Black Stool?
- Can You Get Hepatitis C From Eating Something With Infected Blood On It?
- Women Symptoms Mistaken For Genital Warts
- What Kind Of Doctor Treats Male Genital Warts?
- What Is The Chance That You Have Herpes If You Have Never Had An Outbreak?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.